Alert archive / Nevada / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at May 27, 2023, 2:54 PM PDT for Churchill County, Pershing County, Nevada. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2023, 2:54 PM PDT (21:54 UTC)
- Expired
- May 27, 2023, 3:30 PM PDT
- In force
- 36 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Churchill County, NV, Pershing County, NV
The radar
The Reno radar (KRGX), 70 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:57 PM PDT | TSTM WND GST 57 | 3 Ene Trinity Junction, NV | MESONET STATION UP993 3.2 E TRINITY JUNCTION (UPR). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694 WUUS55 KREV 272154 SVRREV NVC001-027-272230- /O.NEW.KREV.SV.W.0002.230527T2154Z-230527T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Reno NV 254 PM PDT Sat May 27 2023 The National Weather Service in Reno has issued a * Severe Thunderstorm Warning for... North central Churchill County in west central Nevada... South central Pershing County in west central Nevada... * Until 330 PM PDT. * At 253 PM PDT, a severe thunderstorm was located near Trinity Junction, or 17 miles southwest of Lovelock, moving east at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, fencing and trees. * Locations impacted include... Trinity Junction, Junction I 80 And U.S 95 (exit 83) and Lovelock Derby Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3990 11877 3998 11882 4009 11858 3990 11846 TIME...MOT...LOC 2153Z 249DEG 22KT 3996 11867 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:06 PM PDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 27, 12:06 PM PDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Reno NV 1206 PM PDT Sat May 27 2023 .SYNOPSIS... Daily showers and thunderstorms (30-60% chances) are forecast through the holiday weekend and into next week. Stronger storms may produce locally heavy rainfall, small hail, gusty outflow winds, and frequent lightning. Snowmelt will keep streams running cold and fast, with main flood concerns for the Walker River. && .DISCUSSION... No significant changes to the ongoing forecast. Plan on daily afternoon thunderstorms (30-60% chances) through the holiday and into early next week as well as ongoing snow melt impacts. Thunderstorm impacts each day will include: locally heavy rainfall, small hail, gusty and erratic outflow winds, and frequent lightning. TODAY: A cut off low across the Pacific Northwest is punting a shortwave across northern CA/NV this afternoon and evening and triggering convective activity for areas along and north of Interstate 80 today. Visible satellite imagery shows an expansive area of cumulus buildups well underway with thunderstorm initiation occurring across northern Lassen and northern Washoe counties. Areas of showers and thunderstorms are already ongoing across Lassen and Washoe counties with a west to east track. Outdoor enthusiasts be aware of the rapidly changing conditions and be prepared to shelter in a sturdy building or vehicle if you hear thunder. Even small pea-sized hail is quite painful if you get stuck outside in a storm! REST OF THE HOLIDAY WEEKEND: The cut off low drops south along the CA coast and meanders about CA from this weekend into midweek next week. East surface winds combined with southerly steering will result in directional shear across the Sierra and western Nevada on Sunday. The combination of low to mid level shear, surface instability, and upper level divergence may produce stronger, longer-duration storms midday Sunday into the evening, especially for storms that form along and south of Interstate 80. As the low lingers offshore, thunderstorm potential will shift slightly with the best potential (30-40% chances) along the Sierra, northeast CA, and far western NV. Generally with thunderstorms this weekend into early next week, we could see localized heavy rainfall rates that may aggravate flooding impacts in sensitive areas such as recent burn scars, steep canyons, and along rivers and creeks already running fast and high from spring snowmelt. Plan on the unsettled pattern with above normal precipitation chances (due to showers and thunderstorms) appears to linger on with the West as we head into early June. No signals for building high pressure ridge for the CA/NV region. -Edan && .AVIATION... A steady pattern of scattered afternoon showers and thunderstorms will be possible through the weekend. There will be a 30-40% chance for storms impacting KTRK-KTVL as well as KRNO-CXP-KMEV through 03z this evening. Storms may produce brief heavy rainfall, with terrain obscuration, gusty and erratic outflow winds in excess of 40 kts, and small hail. More widespread shower and storms chances will be possible Sunday afternoon (40-50% chance). Outside of storms, conditions will be VFR with scattered to broken cumulus decks. Periods of fog will be possible overnight at KTRK from 10-15z. Fuentes && .HYDROLOGY... No significant updates or changes in ongoing flood concerns. Headwater flows have diminished a bit with cooler temperatures, and crests are slowly migrating down mainstem rivers. * WALKER: Prolonged minor to moderate flooding will continue along the East Fork and main-stem of the Walker River. The Walker River in the Mason Valley continues to trend slightly downward. Very minimal decreases in flow are expected this weekend, but it will depend on reservoir management adjustments which are intended to maintain storage and to mitigate future, and potentially, higher peaks. * CARSON: Minor flood impacts may be a concern along the East and West Forks of the Carson, but trends are down from earlier in the week. * MONO COUNTY: Keep a close eye on Mono county small streams which have been running very high. * THUNDERSTORMS: Thunderstorms will continue to be a wild card. Unsettled, storm pattern continues for the weekend and into next week. With saturated soils and elevated streamflows, additional rain will result in rapid rises and enhanced flooding potential. These storms will be most impactful along smaller creeks and streams, but could also exacerbate problems along mainstem rivers which are already flooding or are very close to flood impact levels. Note: River forecasts are incapable of incorporating these short duration high intensity rain events. -Bardsley/Edan && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
In the hours before
Special weather statement, May 27, 1:00 PM PDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Reno NV
100 PM PDT Sat May 27 2023
NVZ003>005-272100-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
100 PM PDT Sat May 27 2023
...Strong thunderstorms will impact Pyramid Lake through 200 PM
PDT...
At 1259 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms over Pyramid Lake, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could capsize small vessels on the lake. Minor
damage to outdoor objects is possible.
Locations impacted include...
Pyramid Lake, Sutcliffe, Nixon, The Needle Rocks and Tohakum Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3995 11968 4022 11981 4029 11948 3984 11936
3981 11949
TIME...MOT...LOC 1959Z 263DEG 25KT 4008 11958
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TFSpecial weather statement, May 27, 2:46 PM PDT, 8 minutes before
Special Weather Statement
National Weather Service Reno NV
246 PM PDT Sat May 27 2023
NVZ004-272200-
Western Nevada Basin and Range including Pyramid Lake NV-
246 PM PDT Sat May 27 2023
...A strong thunderstorm will impact portions Interstate 80
near Trinity Jct (US-95) through 300 PM PDT...
At 244 PM PDT, Doppler radar was tracking a strong thunderstorm over
Trinity Junction, or 20 miles southwest of Lovelock, moving east at
40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trinity Junction and Junction I 80 And U.S 95 (exit 83).
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3989 11878 4000 11881 4007 11862 3990 11852
TIME...MOT...LOC 2144Z 265DEG 34KT 3994 11869
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TFThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:00 PM PDT | Special Weather Statement | REV | 60 min | |
| May 27, 2:46 PM PDT | Special Weather Statement | REV | Pershing | 14 min |
| May 27, 3:12 PM PDT | Special Weather Statement | REV | 33 min | |
| May 27, 3:25 PM PDT | Special Weather Statement | REV | Pershing | 35 min |
| May 27, 4:43 PM PDT | Special Weather Statement | REV | Storey | 17 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.